Is this silent migraine?

Hi my migraine history is over 20 years. I started using Triptans 7 years ago. I am 42.

Last December I had really bad month and I had migraine every week which each lasted about 4 days. GP put me on preventing medication. Proparanolol didn't do anything. Topiramate is working well now.

I was started with Topiramate 25mg one a day for several weeks and I didn't have migraine for 4 weeks! which made me really happy. I could not get rid of a severe migraine which comes with my ovulation.

Then GP put me Topiramate 2x 25mg (one each in the morning and before bed). That month headache didn't come but all other symptoms which comes with migraine came. I had nausea, dizziness, severe tinnitus, fatigue but not headache. I would had taken Imigran if I had headache but I didn't and those symptoms lasted about 3 days which would have done with headache migraine.

Was this called silent migraine? Should I had taken Imigran? Would Imigran take away thoese symptoms? Should I tell GP about this (to consider to take more Topiramate)?

Is silent migraine worse than headache migraine?

I usually have buzzing tinnitus 24/7 but with migraine it get really worse. It makes different low sounds and it gives me earache and feel pressing, sometimes tinnitus is too loud to hear anything but just right side (as my headache is only my right side?). Does anyone have tinnitus with migraine? I am refer to the ENT specialist but the appointment is in September.

Thanks

5 Replies

oldestnewest
  • I have silent migraines and normal (if you can call them normal) ones. The silent ones aren't usually quite as bad as the headache ones, but I get the odd one where I have all the symptoms you describe - plus poor concentration - and it's just as bad. Strangely enough I'd been having silent migraines for ages without realising it - I'd put it down to pain medication - and once I was diagnosed I realised I'd been having migraines for years.

    I have never found the triptans helpful personally, and decided not to take them for silent migraine as I sometimes get several over a short period of time, and was advised not to take that many tablets. I don't take anything for silent migraine at all unless I get a headache - I just haven't found anything that works for me but that's not to say there aren't other things out there.

    My tinnitus gets worse with migraine. I've had ear pain too but have problems with facial pain so it is all linked to that.

    It's good that you've got an ENT referral - they may just check your ears and possibly do a hearing test. I had MRI scans too (but had other problems which needed checking out so they may not do these for you). If they don't find anything and discharge you, don't be surprised, take it as good news - migraine doesn't show up on brain scans anyway.

    There are some good tips on coping with tinnitus on the Action on Hearing Loss website (used to be called the RNID) - you don't have to be deaf to get tinnitus.

    If you're not sure what to do about the imigran and your change in symptoms make an appointment with your GP.

    Good luck

  • Hi Teadrinker

    The triptans works quite well for me. On good day it start working within 30-40 minutes but sometimes I have to have the second tablet after 2 hours but they usually get rid of the headaches. I would get very light headed and very tired so I am quite useless for anything which is problem as I work full-time (have to drive to work) and a mother.

    I will have a look at the Action on Hearing Loss website. I would like to do something about tinnitus.

    Thanks a lot.

  • It has been suggested I have Silent Migraine. I haven't been given a formal diagnosis yet as I have other Neurological symptoms along with the ones you have & I am now seeing a Neurologist to find out what is wrong with me. I have already seen an ENT & found that I had some hearing loss particularly bad at the high pitched frequencies or the same frequencies my tinnitus is at. The ENT felt I had a brain issue rather than ear or inner ears & recommended I see a Neurologist.

    I do have some other problems so I am now having another MRI of brain & spine as well as Nerve Conduction Studies. I only saw the Neuro a couple of weeks ago & I have been told it can take a long time (years sometimes) for them to exclude a lot of the conditions that mimic each other. So I understand things can be frustrating when you have to wait so long.

    I have had these problems for more than a couple of years with my problems not leaving me on any given day. I have been using a cane to walk but I can not walk without wobbling & being very unstable. My dizziness / Vertigo thankfully is only once or twice a week currently but used to be everyday for eight months. I get very tired everyday. My tinnitus is loud all of the time 24/7 but can occasionally vary in pitches where I can have 3 different ones going at once. I have all sorts of numbness in parts of my body. I can't talk well lately & get really mixed up. I have a lot of symptoms so I won't go on.

    I was told not to use Sumatriptan or Imigran for the non headache migraine's. I do use the Sumatriptan for my menstrual migraine & headache migraine only. I also decided to introduce some Riboflavin or Vitamin B2, Magnesium & my GP increased my Amitriptyline which are all preventative's for migraine in case it was Silent Migraine. I have had less dizziness & nausea which is great but it has not altered my other problems.

    Also tinnitus & migraine are quite common so you are not alone. I am also 42 so maybe there is something with the age were at. I must say that for me the Silent Migraine is worse as it is always with me but the headache ones eventually go. I do sympathise about having to wait to see specialist's because you obviously want to just feel better & get on with your life. Let me know how you go & best of luck. Karryon.

  • Just to add as well. I believe that the Topiramate can cause dizziness & nausea at least. It has a lot of side effects & it made me think of that when you said you increased the dose then you felt the symptoms. Maybe worth checking out the side effects with your GP. I hope this is helpful. Karryon.

  • Hi Karryon,

    I am sorry to hear that you have so many symptom... Thanks for sharing your experience. I am glad to know I was right not to take Imigran for silent migraine. Yes what I had could be the side effect of Topiramate. I have an appointment with my GP next week as I need more Topiramate so I will ask her then. Thanks for pointing out.

    Take care.

You may also like...